Tornadoes · United States · Colorado · 2024

Unrated tornado, Powell to Fleming, Colorado, May 19, 2024

From Powell to Fleming, this Unrated tornado ran 0.2 miles across Logan County on May 19, 2024, touching down at 3:28 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 19, 2024
Touchdown
3:28 PM MDT (21:28 UTC)
Lifted
3:33 PM MDT (21:33 UTC)
On the ground
5 minutes
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Logan County
Touchdown point
40.640, -102.810
Lift-off point
40.639, -102.807
Record number
2405191528-01

The damage survey

1 damage points were recorded along this path by NWS BOU, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.

  • Spotter reported another brief touchdown east of Caliche School.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A brief landspout tornado occurred over southern Washington county. The other severe weather accompanied a supercell thunderstorm that tracked southeast across eastern Logan County which produced 2 tornadoes and large hail.

Spotter reported another brief touchdown east of Caliche School.

Location, track, and width estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 19, 3:06 PM MDT, 22 minutes earlier. Its key messages:

  • A couple severe storms will move across the northeast plains late this afternoon. Isolated to scattered showers/storms elsewhere with gusty outflow winds.
  • Another round of strong to severe storms expected Monday afternoon and evening across most of the eastern plains.
  • Cooler, wetter pattern late Monday into Tuesday as a couple weak systems track across the region
  • Warming/drying trend for the second half of next week
Area forecast discussion, May 19, 3:06 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Sun May 19 2024

.KEY MESSAGES...

- A couple severe storms will move across the northeast plains
  late this afternoon. Isolated to scattered showers/storms
  elsewhere with gusty outflow winds.

- Another round of strong to severe storms expected Monday
  afternoon and evening across most of the eastern plains.

- Cooler, wetter pattern late Monday into Tuesday as a couple weak
  systems track across the region

- Warming/drying trend for the second half of next week

&&

.SHORT TERM /Through Monday/...
Issued at 300 PM MDT Sun May 19 2024

Scattered storms, a couple severe with one already having a
landspout, were moving east across the plains. Surface analysis
shows a ribbon of 1500-2000 J/kg MLCAPE extending across areas
east of a Sterling to Akron line where dewpoints were in the mid
50s. There was some CIN noted farther east, but that is eroding
and therefore the existing storms should continue to strengthen or
become more numerous as the dryline works eastward. There could
even be a lone severe storm in Lincoln County where MLCAPE is
holding close to 1000 J/kg, and the dryline progression has been
slower than expected.

Most of the storms will diminish or move east of the area by 6 pm.
That occurs as weak subsidence is noted in the QG fields, and
indeed, the convection around Denver and points west and southwest
over the mountains is quite shallow. Thus, mostly dry conditions
are expected after dark. A cold front then arrives overnight with
a push of north/northeast winds back into the Front Range. This
should set the stage for a more active weather day on Monday.

Low level moisture increases back toward the Front Range on Monday,
and this should allow MLCAPE to increase to near 1000 J/kg. It
will be a little cooler, and the amount of stratus (if any) could
play into destabilization. There is also considerable uncertainty
with regard to the frontal location and where it could stall out -
adding to the necessary lift required for convective initiation.
Forecaster experience would say it aligns closer to where the NAM
suggests, stretching out across the Palmer Divide/South metro
eastward onto the adjacent plains. Hodograph curvature is
impressive along this boundary, with potential surface-1km
helicity near 100-150 m2/s2 and surface-3km over 350 m2/s2!
But....that's just one model and others are not nearly as strong
and updraft helicity is limited per some of the HREF members.
Instability could also be limited to less than 1000 j/kg. We
coordinated with SPC on the Day 2 outlook, bringing the Slight
Risk area into northeast Colorado and Marginal back to the I-25
Corridor. Depending on how the instability and shear profiles
appear, further adjustments may occur. Stay tuned for the latest
updates. Large hail, damaging winds, and tornadoes would be
possible should the higher end instability/shear profiles develop.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 300 PM MDT Sun May 19 2024

The threat of severe weather will carry into Monday evening and
night as storms push east into the plains. Large hail, wind gusts up
to 60 mph, a possible tornado, and brief heavy rainfall could
occur until 11 PM MDT. Late Monday night, overcast skies and a
lack of instability will likely lead to stratiform rain across
the region. The threat of flooding should remain low due to
rainfall intensity becoming lighter and soil moisture values are
slightly drier in the eastern plains. QPF fields display 0.50-1.50
inches total Tuesday along the foothills and plains. With
rainfall continuing into early Wednesday morning, expect overcast
skies and lower temperatures Tuesday afternoon and night. West of
the Divide, light snow will occur for areas above 8k ft. Snowfall
totals between 2-5 inches are possible with the highest totals
mainly along the Park Range through Wednesday morning.

As this system exits, lingering moisture and weak MLCAPE values
between up to 100 J/kg may lead to an isolated storm or two mainly
near the WY/NE/CO border. Short-lived ridge pattern enters
northeast Colorado starting Thursday evening which could limit
severe weather. An isolated shower or two could occur along the
foothills and plains but the likelihood of severe remains low. A
front develops late Thursday which will slightly cool afternoon
temperatures Friday through the weekend. Near normal temperatures
are likely for northeast Colorado. It is possible an additional
shortwave could bring additional moisture to the region each
afternoon Friday through this weekend leading slight chance of
showers and storms

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1036 AM MDT Sun May 19 2024

Main concern is gusty outflow winds from high based showers or
virga this afternoon.

ACARS soundings show the inversion weakening and we're starting to
mix a little better now. While we could go variable winds for an
hour or two initially, overall a west to northwest wind should
prevail through 00Z. We are already starting to see cumulus
develop in/near the mountains, and thermal/moisture profiles would
suggest strong and gusty outflow wind potential to ~40 knots
possible with any high based convective activity. Coverage is
expected to be great enough per upstream satellite imagery to
warrant VRB gusty winds with a VCSH from around 19Z to ~00Z. The
threat of any thunder is less than 10%.

Winds should settle down toward 00Z but could still be variable
between northerly and east or southeast. A cold front then arrives
toward 09Z-11Z with a northeasterly push of winds. That will also
usher in higher low level moisture with potential for stratus. At
this point, the upslope appears pretty shallow and weak, so we'll
just go with SCT clouds around 3000 ft AGL for the Denver area TAF
sites 12Z-16Z. There's about a 30% chance it goes BKN for MVFR
ceilings.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Barjenbruch
LONG TERM...AD
AVIATION...Barjenbruch
Hazardous weather outlook, May 19, 11:12 AM MDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Sun May 19 2024

COZ030>051-201715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Sun May 19 2024

...SEVERE STORM THREAT OVER PORTIONS OF THE NORTHEAST PLAINS THIS
AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and a few storms will develop and move east
across the area this afternoon and early evening. Most showers
and storms today will produce strong and gusty outflow winds up to
50 mph, while a couple severe storms will be possible over the
northeast plains. The greatest risk of severe weather will
generally be along and east of a line from Sterling to Akron, but
can't be ruled out a bit farther west than that. Large hail and
damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms will be possible across the plains
on Monday afternoon. The main threats would be large hail and
gusty winds, along with locally heavy rainfall. Scattered showers
and storms will continue Monday night into Tuesday, with cooler
temperatures also expected behind a cold front. Light snow
accumulations will also be possible Monday night into Tuesday
across the higher mountains.

The second half of the week will be warmer and drier across the
region. Isolated showers and thunderstorms will be possible each
afternoon, mainly across the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports gusty winds or hail will be appreciated.

In the hours before

Special weather statement, May 19, 1:22 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Denver CO
122 PM MDT Sun May 19 2024

COZ049-192000-
Washington County CO-
122 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
THROUGH 200 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 7 miles west of Thurman, or
26 miles northwest of Flagler, moving east at 10 mph.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Woodlin School, Thurman, Lindon, Anton, and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado is spotted seek shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

&&

LAT...LON 3956 10336 3957 10364 3983 10362 3982 10315
      3957 10315
TIME...MOT...LOC 1921Z 282DEG 10KT 3961 10336

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MEIER
Local storm report, May 19, 1:42 PM MDT, 1 hour 46 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
142 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Tornado          11 S Lindon             39.57N 103.43W
05/19/2024                   Washington         CO   Public

            Tornado on the ground, beginning time
            estimated, on the ground at least 10
            minutes. In open country, damage unknown.

&&
Special weather statement, May 19, 2:27 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Denver CO
227 PM MDT Sun May 19 2024

COZ046-192115-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
227 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
THROUGH 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thurman, or 18 miles northwest of Flagler, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

&&

LAT...LON 3940 10341 3957 10337 3957 10316 3934 10316
TIME...MOT...LOC 2027Z 282DEG 12KT 3949 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MEIER
Local storm report, May 19, 2:50 PM MDT, 38 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
250 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             4 WNW Proctor           40.83N 103.00W
05/19/2024  M1.00 Inch       Logan              CO   Trained Spotter

0112 PM     Tornado          11 S Lindon             39.57N 103.43W
05/19/2024                   Washington         CO   Public

            Tornado on the ground, beginning time
            estimated, on the ground at least 10
            minutes. In open country, damage unknown.

&&
Local storm report, May 19, 3:05 PM MDT, 23 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
305 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tornado          2 NW Proctor            40.82N 102.96W
05/19/2024                   Logan              CO   Public

            Just east of Caliche School. Brief
            touchdown, time estimated.

0248 PM     Hail             4 WNW Proctor           40.83N 103.00W
05/19/2024  M1.00 Inch       Logan              CO   Trained Spotter

0112 PM     Tornado          11 S Lindon             39.57N 103.43W
05/19/2024                   Washington         CO   Public

            Tornado on the ground, beginning time
            estimated, on the ground at least 10
            minutes. In open country, damage unknown.

&&
Local storm report, May 19, 3:18 PM MDT, 10 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
318 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Fleming                 40.68N 102.84W
05/19/2024  M1.75 Inch       Logan              CO   Trained Spotter

0315 PM     Tornado          1 SSE Fleming           40.67N 102.83W
05/19/2024                   Logan              CO   Trained Spotter

0256 PM     Tornado          2 NW Proctor            40.82N 102.96W
05/19/2024                   Logan              CO   Public

            Just east of Caliche School. Brief
            touchdown, time estimated.

0248 PM     Hail             4 WNW Proctor           40.83N 103.00W
05/19/2024  M1.00 Inch       Logan              CO   Trained Spotter

0112 PM     Tornado          11 S Lindon             39.57N 103.43W
05/19/2024                   Washington         CO   Public

            Tornado on the ground, beginning time
            estimated, on the ground at least 10
            minutes. In open country, damage unknown.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

9.5 hours before the tornado, 194 km from the path. May 19, 2024.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -103068, lifted condensation level 1304 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-103068 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Sterling (STK), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 170 km away, was scanning. The volume nearest the touchdown began at 21:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 19, 2024

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:12 PM MDTUnratedWashington, CO0.225
May 193:32 PM CDTEF1Russell, KS1.615
May 192:45 PM MDTEF2Logan, CO1.630
May 192:56 PM MDTUnratedLogan, CO0.015
May 194:20 PM CDTEF0Ellsworth, KS0.210
May 196:19 PM CDTEF0Roger Mills, OK0.230$5,000
May 196:27 PM CDTEF0Roger Mills, OK0.530$5,000
May 196:35 PM CDTUnratedMcDonough, IL0.620
May 196:43 PM CDTEF0Roger Mills, OK1.930$10,000
May 196:47 PM CDTUnratedBarton, KS1.140
May 196:58 PM CDTUnratedCuster, OK0.5100
May 197:28 PM CDTEF2Custer, OK6.71,760$250,000
May 197:39 PM CDTEF1Custer, OK6.7400$150,000
May 198:05 PM CDTEF1Custer, OK5.0440$200,000
May 198:13 PM CDTEF1Custer, OK2.830
May 198:16 PM CDTEF1Marion, KS1.140
May 198:24 PM CDTEF0Caddo, OK1.040$25,000
May 198:37 PM CDTEF1Blaine, OK0.650$5,000
May 198:37 PM CDTEF1Blaine, OK0.550$2,000
May 199:32 PM CDTEF2Canadian, OK3.5300$100,000
May 199:41 PM CDTEF0Canadian, OK1.2300$2,000
May 199:41 PM CDTEF0Canadian, OK2.930$5,000
May 199:44 PM CDTEF0Osage, KS0.740
May 1910:08 PM CDTEF0Shawnee, KS0.125
May 1910:10 PM CDTEF0Oklahoma, OK0.110
May 1910:19 PM CDTEF1Johnson, KS0.975
May 1910:26 PM CDTEF1Leavenworth, KS1.5150
May 1910:31 PM CDTEF1Johnson, KS1.6105
May 1910:39 PM CDTEF1Johnson, KS2.6150
May 1910:53 PM CDTEF1Woods, OK2.7300$10,000
May 1911:01 PM CDTEF1Woods, OK1.540$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.